You can now read 5 articles in a month for free on BostonGlobe.com. Read as much as you want anywhere and anytime for just 99¢.

Daily Dose

FDA warns against dangers of caffeine powder

Consumers should avoid buying pure caffeine powder — sold online and in health food stores as a performance enhancing supplement — advised the US Food and Drug Administration in a safety alert posted this week.

In May, a high school senior in LaGrange, Ohio, died of heart complications after overdosing on caffeine, his autopsy revealed. A small bag of caffeine powder was found in his house after his death, and his mother told a local news station that he likely died the first time after trying it.

Continue reading below

Labels on some products promise that caffeine can “reduce fatigue, restore alertness, promote a faster and more clear thought process.” Weight loss through a faster metabolism is another claim made by manufacturers. Likely, though, teen athletes have been drawn to try the powder based on claims like the one on this All Star Health product that caffeine will “improve athletic performance in both explosive movements and endurance.”

Many of these powders are made of pure caffeine, and the FDA said a single teaspoon is “roughly equivalent to the amount in 25 cups of coffee.” The agency also added that “it is nearly impossible to accurately measure powdered pure caffeine with common kitchen measuring tools and you can easily consume a lethal amount.”

A quick Internet search revealed a variety of caffeine powders being sold online, as cheap as $7.50 for a 50 gram bag — making it an easy supplement for teens to purchase.

Continue reading it below

Some labels recommend taking a 200 milligram dose at a time — about the amount found in a large Starbucks coffee — and to limit the amount to 600 milligrams per day. But each dose is just 1/16th of a teaspoon, so it’s easy for people to overdose, especially if the package doesn’t come with a serving-size scoop.

Symptoms of caffeine overdose from these powders include rapid heartbeat, seizures, vomiting, diarrhea, and disorientation — often much more severe than symptoms triggered by drinking too much coffee or tea, according to the FDA.

Deborah Kotz can be reached at dkotz@globe.com. Follow her on Twitter @debkotz2.
Loading comments...
Subscriber Log In

You have reached the limit of 5 free articles in a month

Stay informed with unlimited access to Boston’s trusted news source.

  • High-quality journalism from the region’s largest newsroom
  • Convenient access across all of your devices
  • Today’s Headlines daily newsletter
  • Subscriber-only access to exclusive offers, events, contests, eBooks, and more
  • Less than 25¢ a week
Marketing image of BostonGlobe.com
Marketing image of BostonGlobe.com
Already a subscriber?
Your city. Your stories. Your Globe.
Yours FREE for two weeks.
Enjoy free unlimited access to Globe.com for the next two weeks.
Limited time only - No credit card required!
BostonGlobe.com complimentary digital access has been provided to you, without a subscription, for free starting today and ending in 14 days. After the free trial period, your free BostonGlobe.com digital access will stop immediately unless you sign up for BostonGlobe.com digital subscription. Current print and digital subscribers are not eligible for the free trial.
Thanks & Welcome to Globe.com
You now have unlimited access for the next two weeks.
BostonGlobe.com complimentary digital access has been provided to you, without a subscription, for free starting today and ending in 14 days. After the free trial period, your free BostonGlobe.com digital access will stop immediately unless you sign up for BostonGlobe.com digital subscription. Current print and digital subscribers are not eligible for the free trial.